Format

Send to

Choose Destination
Arch Dermatol. 2009 Jan;145(1):63-6. doi: 10.1001/archdermatol.2008.521.

Minocycline-induced drug hypersensitivity syndrome followed by multiple autoimmune sequelae.

Author information

1
Developmental Endocrinology Branch, National Institute of Child Health and Human Development, Rockville, Maryland, USA.

Abstract

BACKGROUND:

Drug hypersensitivity syndrome (DHS) is a severe, multisystem adverse drug reaction that may occur following the use of numerous medications, including anticonvulsants, sulfonamides, and minocycline hydrochloride. Long-term autoimmune sequelae of DHS have been reported, including hypothyroidism.

OBSERVATIONS:

A 15-year-old female adolescent developed DHS 4 weeks after starting minocycline therapy for acne vulgaris. Seven weeks later she developed autoimmune hyperthyroidism (Graves disease), and 7 months after discontinuing minocycline therapy she developed autoimmune type 1 diabetes mellitus. In addition, she developed elevated titers of several markers of systemic autoimmune disease, including antinuclear, anti-Sjögren syndrome A, and anti-Smith antibodies.

CONCLUSIONS:

Minocycline-associated DHS may be associated with multiple autoimmune sequelae, including thyroid disease, type 1 diabetes mellitus, and elevated markers of systemic autoimmunity. Long-term follow-up is needed in patients with DHS to determine the natural history of DHS-associated sequelae.

PMID:
19153345
PMCID:
PMC2954588
DOI:
10.1001/archdermatol.2008.521
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Silverchair Information Systems Icon for PubMed Central
Loading ...
Support Center